Acetaminophen Fact Sheet

General

  • Acetaminophen, approved by the U.S. Food and Drug Administration (FDA) as safe and effective when used according to label instructions, is the most commonly used pain reliever and fever reducer in the United States. (Slone, JAMA 2002)
  • Acetaminophen is approved by FDA for use in over-the-counter (OTC) medicines for adults in tablet or liquid dose strengths ranging from 325 to 500 mg. The recommended single dose of acetaminophen for adults is 325 to 1000 mg. the maximum OTC daily dose is 4000 mg.
  • Acetaminophen has been available as an OTC pain reliever and fever reducer for over 40 years and is very safe when used as directed on the label.
  • Millions of America adults (23 percent) use acetaminophen in a given week. (Slone, JAMA 2002)
  • CHPA member companies manufacture over 90 percent of the OTC acetaminophen medicines in the United States.

Single-Ingredient Pediatric Liquid Acetaminophen

  • Acetaminophen is the most commonly used children’s medicine for relieving pain and reducing fever.
  • When used as directed, acetaminophen is safe and effective for children for pain and fever reduction.
  • For children under the age of two, healthcare professionals provide parents and caregivers with dosing instructions. For ages 2-12 dosing directions are included on the label.
  • Beginning in mid-2011, the makers of pediatric acetaminophen standardized the amount (concentration) of acetaminophen in medicines for infants and children. Before this change, liquid acetaminophen products for infants were a different concentration than liquid acetaminophen for older children. To make it easier for parents and caregivers to use these medicines and to reduce potential medication errors, both infants’ and children’s acetaminophen are now the same strength (160 mg/5 mL) to standardize concentration and dosing across all single-ingredient liquid acetaminophen products.
  • The new liquid pediatric medicines are at a 160 mg / 5 mL concentration. The infant medicines (for children age three and under) now come with dosing syringes, and the children’s medicines (for children under the age of 12) now come with dosing cups.
  • The concentrated infant drops are no longer sold. While it is still safe to use if you have it in your home medicine chest – and if it is not expired – remember to check the concentration, always read the label, and follow the dosing instructions.

Over-the-Counter vs. Prescription Acetaminophen Use

  • Acetaminophen is available in both OTC and Rx medicines and is used to relieve pain and reduce fevers.
  • OTC medicines represent about half—52 percent—of all acetaminophen units sold. (IMS Health, May 2009)
    According to FDA’s analysis, an overwhelming majority—more than 80 percent—of fatalities associated with OTC and Rx acetaminophen products involve intentional overdoses; i.e., suicide. Of fatalities associated with acetaminophen overdose, OTC products were involved in 40 percent and Rx medicines were involved with 60 percent. OTC multi-symptom relief products (also known as combination products) were involved in less than 10 percent of the cases. (FDA analysis of a sample of cases from their Adverse Event Reporting System or AERS, 2005; FDA Briefing Book 2009)

OTC Combination Medicines with Acetaminophen

  • Treatment of the common cold is the most frequent use of OTC combination products containing acetaminophen.  It is well established that the common cold involves more than one symptom, frequently including pain or fever. (Witek et al 1992)
  • Acetaminophen is found in OTC combination products in tablet strengths of 325-500 mg, and single doses of 650-1000 mg, to treat, for example, conditions where pain or fever are concurrently present with other symptoms such as nasal congestion or cough. OTC combination products containing acetaminophen together with aspirin and caffeine are a mainstay in the treatment of migraine headache.
  • A recent multi-arm study in headache demonstrates that combining acetaminophen with other pain relieving ingredients allows for dose-sparing of both acetaminophen and aspirin—i.e., the people studied received the same or even more relief from headaches, including migraines, with a half of the dose of each of the two pain relievers in the combination product. (Diener et al 2005)
  • OTC combination medicines containing acetaminophen are rarely associated with serious liver injuries. OTC combination products, despite their widespread usage, are in fact, the least likely acetaminophen formulations to be associated with fatal acute liver failure. (FDA analysis of a sample of cases from their Adverse Event Reporting System or AERS, 2005; FDA Briefing Book 2009)

Consumer Behavior

  • According to a 2002 survey, a large majority  (89%) of consumers read package labels in order to decide which OTCs are appropriate. (Roper Starch for CHPA, 2002)
  • Public health education programs such as Back to Sleep (SIDS), Click It or Ticket (seat belt use) and Reyes Syndrome (aspirin/children) exemplify how awareness raising education programs can change consumer behavior and outcomes. As such, the manufacturers of OTC acetaminophen are partnering with a broad range healthcare provider groups, consumer groups and health advocacy groups on educational initiatives focused on acetaminophen safe use.